South Dakota, 2001

Hail in South Dakota, May 31, 2001

May 31, 2001 · NWS ABR · 6 events in 4 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 31, 9:33 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, May 31, 9:33 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
1033 AM CDT THU MAY 31 2001

SCT SHRAS ACROSS FAR NE SD AND WC MN WILL EXIT THIS AREA EARLY THIS
AFTN AS THE S/W TROUGH MOVES NE. ANOTHER WK S/W TROUGH WILL MOVE
ACROSS THE CWA TODAY...HELPING TO SET OFF SOME SCT TSRAS. IN
FACT...THIS S/W TROUGH ALONG WITH A SFC TROUGH/COLD FRONT ACROSS W
SD ALREADY BRINGING SCT SHRAS AND TSRAS TO NC SD. THESE SHOULD
CONTINUE TO DEVELOP AND MOVE SE THROUGH THE DAY. THE MUCH MORE
IMPRESSIVE AND CLOSED UPPER LOW IN CANADA WILL BE MOVG SE THROUGH
THE EVENING AND NIGHTTIME INTO THE UPPER MIDWEST. THIS UPPER LOW
WILL BRING A GOOD COLD FRONT ACROSS THE CWA THROUGH THE NIGHT. WITH
ADEQUATE SS TODAY AND THIS EVENING AND TEMPS RISING INTO THE 70S AND
DWPTS IN THE 50S...CAPES OF 1000-1500 J/KG ARE EXPECTED. THEREFORE...
SCT TSRAS ARE EXPECTED ACROSS5 ALL OF THE CWA THROUGH THIS EVENING AS
THE COLD FRONT MOVES THROUGH AND THE UPPER LOW DROPS SOUTH. WINDS
SHOULD STAY FROM THE S THROUGH THE DAY AT 5 TO 15 MPH. UPDATED
FORECAST TO MAKE SOME CHANGES.

.ABR...NONE

MOHR

In the hours before

Special weather statement, May 31, 10:05 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1105 AM CDT THU MAY 31 2001

.A COLD FRONT SWEEPING ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA
WILL TRIGGER THUNDERSTORM ACTIVITY...WITH THE GREATEST THREAT OF
SEVERE WEATHER THIS AFTERNOON OR THIS EVENING.

MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-011600-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-
FAULK- GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-
POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...FORT PIERRE...
FORT THOMPSON...GETTYSBURG...GROTON...HIGHMORE...IPSWICH...LOWER
BRULE...MILBANK...MILLER...MURDO...ONIDA...ORTONVILLE...PIERRE...
PRESHO...REDFIELD...SISSETON...WATERTOWN...WEBSTER AND WHEATON
1105 AM CDT THU MAY 31 2001

...HAZARDOUS WEATHER OUTLOOK THROUGH FRIDAY MORNING...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL. SPOTTER
ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

SDZ003-004-009-015-011600-
CAMPBELL-CORSON-DEWEY-WALWORTH-
INCLUDING THE CITIES OF...MCLAUGHLIN...MOBRIDGE AND SELBY
1105 AM CDT THU MAY 31 2001

...HAZARDOUS WEATHER OUTLOOK THROUGH FRIDAY MORNING...
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY THIS
EVENING. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE. SPOTTER ACTIVATION IS NOT ANTICIPATED.

RCE

The radar

The Rapid City radar (KUDX), 165 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Jones

When
May 31, 1:30 PM CST
Where
Jones County, 7 mi SW of Murdo
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.817, -100.817

Hail, Jones

When
May 31, 1:35 PM CST
Where
Jones County, 4 mi SW of Murdo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.850, -100.767

Hail up to the size of quarters completely covered the ground along with breaking some windows.

Hail, Clark

When
May 31, 3:36 PM CST
Where
Clark County, 4 mi S of Garden City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.900, -97.567

Hail, Brown

When
May 31, 4:50 PM CST
Where
Brown County, Hecla
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.883, -98.150

Hail, Brown

When
May 31, 5:30 PM CST
Where
Brown County, 5 mi NW of Claremont
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.717, -98.083

Hail, Marshall

When
May 31, 5:55 PM CST
Where
Marshall County, 5 mi S of Amherst
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.667, -97.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247051, 5247052, 5247053, 5247054, 5247055, 5247056.